Circulating anticoagulants are usually autoantibodies that neutralize specific clotting factors in vivo (eg, an autoantibody against factor VIII or factor V) or inhibit protein-bound phospholipid in vitro. Occasionally, the latter type of autoantibody causes bleeding in vivo by binding prothrombin.
Circulating anticoagulants should be suspected in patients with excessive bleeding combined with either a prolonged PTT or PT that does not correct when the test is repeated with a 1:1 mixture of normal plasma and the patient's plasma.
Antiphospholipid antibodies (see Antiphospholipid Antibody Syndrome) typically cause thrombosis. However, in a subset of patients, the antibodies bind to prothrombin-phospholipid complexes and induce hypoprothrombinemia and bleeding.
Factor VIII Anticoagulants
Isoantibodies to factor VIII develop in about 15 to 35% of patients with severe hemophilia A as a complication of repeated exposure to normal factor VIII molecules during replacement therapy (see Treatment). Factor VIII autoantibodies also arise occasionally in patients without hemophilia, eg, in postpartum women as a manifestation of an underlying systemic autoimmune disorder or of transiently disordered immune regulation, or in elderly patients without overt evidence of other underlying disorders. Patients with a factor VIII anticoagulant can develop life-threatening hemorrhage.
Plasma containing a factor VIII antibody has a prolonged PTT that does not correct when normal plasma or another source of factor VIII is added in a 1:1 mixture to the patient's plasma. Testing is done immediately after mixture and again after incubation.
Therapy with cyclophosphamide, corticosteroids or rituximab (monoclonal antibody to CD20 on lymphocytes) may suppress autoantibody production in patients without hemophilia. In postpartum women, the autoantibodies may disappear spontaneously. Management of acute hemorrhage in patients with hemophilia who have factor VIII isoantibodies or autoantibodies is by recombinant activated factor VII (see Treatment).
Last full review/revision December 2013 by Joel L. Moake, MD
Content last modified December 2013